The Existence of Periodic Solutions for Non-Autonomous Differential Delay Equations via Minimax Methods
© Rong Cheng. 2009
Received: 9 April 2009
Accepted: 19 October 2009
Published: 26 October 2009
By using variational methods directly, we establish the existence of periodic solutions for a class of nonautonomous differential delay equations which are superlinear both at zero and at infinity.
1. Introduction and Main Result
where is odd and is parameter. Since Jone's work in , there has been a great deal of research on problems of existence, multiplicity, stability, bifurcation, uniqueness, density of periodic solutions to (1.1) by applying various approaches. See [2, 4–23]. But most of those results concern scalar equations (1.1) and generally slowly oscillating periodic solutions. A periodic solution of (1.1) is called a "slowly oscillating periodic solution" if there exist numbers and such that for , for and for all .
where and are symmetric constant matrices. Before Guo and Yu's work, many authors generally first use the reduction technique introduced by Kaplan and Yorke in  to reduce the search for periodic solutions of (1.2) with and its similar ones to the problem of finding periodic solutions for a related system of ordinary differential equations. Then variational method was applied to study the related systems and the existence of periodic solutions of the equations is obtained.
where is odd with respect to and satisfies the following superlinear conditions both at zero and at infinity
When (1.2) satisfies (1.3), we can apply the twist condition between the zero and at infinity for to establish the existence of periodic solutions of (1.2). Under the superlinear conditions (1.5), there is no twist condition for , which brings difficulty to the study of the existence of periodic solutions of (1.4). But we can use minimax methods to consider the problem without twist condition for .
Throughout this paper, we assume that the following conditions hold.
is odd with respect to and -periodic with respect to .
- (H2)write . There exist constants and such that(1.6)
with and .
- (H3)there exist constants , and such that(1.7)
with and .
Then our main result can be read as follows.
Suppose that satisfies (1.5) and the conditions hold. Then (1.4) possesses a nontrivial -periodic solution.
2. Proof of the Main Result
First of all in this section, we introduce a minimax theorem which will be used in our discussion. Let be a Hilbert space with . Let be the projections of onto and , respectively.
where is compact.
Let and be boundary. One calls and link if whenever and for all , then .
A functional satisfies condition, if every sequence that , and being bounded, possesses a convergent subsequence.
Then [25, Theorem ] can be stated as follows.
Theorem 2 A.
Let be a real Hilbert space with , and inner product . Suppose satisfies condition,
, where and is bounded and selfadjoint, ,
is compact, and
there exists a subspace and sets , and constants such that
is bounded and ,
Then possesses a critical value .
Then and , where denotes the gradient of with respect to . We have the following lemma.
Under the conditions of Theorem 1.1, the function satisfies the following.
is 2 -periodic with respect to and for all ,
- (iii)There exist constants , and such that for all with and , , and(2.5)(2.6)
where denotes the inner product in .
The definition of implies (i) directly. We prove case (ii) and case (iii).
Case (ii). Let
Then and or is equivalent to or , respectively.
From (1.5) and L'Hospital rules, we have (2.3) by a direct computation.
Case (iii). By (H2), we have a constant such that for with .
Firstly, it follows from that .
By reducing method, we have
Thus, the inequality for holds.
Take and . Then (2.5) and (2.6) hold with and .
Below we will construct a variational functional of (1.4) defined on a suitable Hilbert space such that finding -periodic solutions of (1.4) is equivalent to seeking critical points of the functional.
where is -periodic with respect to . Therefore we only seek -periodic solution of (2.12) which corresponds to the -periodic solution of (1.4).
It is not difficult to see that is a bounded linear operator on and .
Define a mapping as
It is easy to compute that is bounded and linear. Moreover is isometric, that is, and , where denotes the identity mapping on .
Critical points of over are critical points of on , where is the restriction of over .
Note that any is -periodic and is odd with respect to . It is enough for us to prove for any and being a critical point of in .
For any , we have
This yields , that is, .
The proof is complete.
By Lemma 2.4, we only need to find critical points of over . Therefore in the following will be assumed on .
Hence is self-adjoint on .
Let and denote the positive definite and negative definite subspace of in , respectively. Then . Letting , , we see that of Theorem A holds. Since is compact, of Theorem A holds. Now we establish of Theorem A by the following three lemmas.
Under the assumptions of Theorem 1.1, of holds for .
Thus satisfies of with and .
Under the assumptions of Theorem 1.1, satisfies of .
where is free for the moment.
Let . Write
Case (1). If with , one has
Case (2). If , we have
Henceforth, for any and , that is, . Then of holds.
since . Therefore and link.
Now it remains to verify that satisfies -condition.
Under the assumptions of Theorem 1.1, satisfies -condition.
We first show that is bounded. If is not bounded, then by passing to a subsequence if necessary, let as .
By (2.4), there exists a constant such that as . By (2.5), one has
as , since .
Denote . We have
where is a constant independent of .
By the above inequality, one has
which is a contradiction. Hence is bounded.
Below we show that has a convergent subsequence. Notice that and is compact. Since is bounded, we may suppose that
Henceforth has a convergent subsequence.
Now we are ready to prove Theorem 1.1.
Proof of Theorem 1.1.
It is obviously that Theorem 1.1 holds from Lemmas 2.3, 2.4, 2.6, 2.7, 2.8, and 2.9 and Theorem A.
This work is supported by the Specialized Research Fund for the Doctoral Program of Higher Education for New Teachers and the Science Research Foundation of Nanjing University of Information Science and Technology (20070049).
- Cunningham WJ: A nonlinear differential-difference equation of growth. Proceedings of the National Academy of Sciences of the United States of America 1954,40(4):708-713.MATHMathSciNetView ArticleGoogle Scholar
- Furumochi T: Existence of periodic solutions of one-dimensional differential-delay equations. The Tôhoku Mathematical Journal 1978,30(1):13-35.MATHMathSciNetView ArticleGoogle Scholar
- May R: Stablity and Complexity in Model Ecosystems. Princeton University Press, Princeton, NJ, USA; 1973.Google Scholar
- Jones GS:The existence of periodic solutions of . Journal of Mathematical Analysis and Applications 1962,5(3):435-450. 10.1016/0022-247X(62)90017-3MATHMathSciNetView ArticleGoogle Scholar
- Chow S-N, Walther H-O:Characteristic multipliers and stability of symmetric periodic solutions of . Transactions of the American Mathematical Society 1988,307(1):127-142.MATHMathSciNetGoogle Scholar
- Herz AV:Solutions of approach the Kaplan-Yorke orbits for odd sigmoid . Journal of Differential Equations 1995,118(1):36-53. 10.1006/jdeq.1995.1066MATHMathSciNetView ArticleGoogle Scholar
- Kaplan J, Yorke J: Ordinary differential equations which yield periodic solutions of differential delay equations. Journal of Mathematical Analysis and Applications 1974,48(2):317-324. 10.1016/0022-247X(74)90162-0MATHMathSciNetView ArticleGoogle Scholar
- Kaplan J, Yorke J: On the stability of a periodic solution of a differential delay equation. SIAM Journal on Mathematical Analysis 1975,6(2):268-282. 10.1137/0506028MATHMathSciNetView ArticleGoogle Scholar
- Yorke J: Asymptotic stability for one dimensional differential-delay equations. Journal of Differential Equations 1970,7(1):189-202. 10.1016/0022-0396(70)90132-4MATHMathSciNetView ArticleGoogle Scholar
- Chapin S: Periodic solutions of differential-delay equations with more than one delay. The Rocky Mountain Journal of Mathematics 1987,17(3):555-572. 10.1216/RMJ-1987-17-3-555MATHMathSciNetView ArticleGoogle Scholar
- Walther H-O:Density of slowly oscillating solutions of . Journal of Mathematical Analysis and Applications 1981,79(1):127-140. 10.1016/0022-247X(81)90014-7MATHMathSciNetView ArticleGoogle Scholar
- Nussbaum RD: Periodic solutions of special differential equations: an example in nonlinear functional analysis. Proceedings of the Royal Society of Edinburgh. Section A 1978,81(1-2):131-151. 10.1017/S0308210500010490MATHMathSciNetView ArticleGoogle Scholar
- Nussbaum RD: A Hopf global bifurcation theorem for retarded functional differential equations. Transactions of the American Mathematical Society 1978,238(1):139-164.MATHMathSciNetView ArticleGoogle Scholar
- Nussbaum RD:Uniqueness and nonuniqueness for periodic solutions of . Journal of Differential Equations 1979,34(1):25-54. 10.1016/0022-0396(79)90016-0MATHMathSciNetView ArticleGoogle Scholar
- Li J, He X-Z, Liu Z: Hamiltonian symmetric groups and multiple periodic solutions of differential delay equations. Nonlinear Analysis: Theory, Methods & Applications 1999,35(4):457-474. 10.1016/S0362-546X(97)00623-8MATHMathSciNetView ArticleGoogle Scholar
- Li J, He X-Z: Multiple periodic solutions of differential delay equations created by asymptotically linear Hamiltonian systems. Nonlinear Analysis: Theory, Methods & Applications 1998,31(1-2):45-54. 10.1016/S0362-546X(96)00058-2MATHView ArticleGoogle Scholar
- Guo Z, Yu J: Multiplicity results for periodic solutions to delay differential equations via critical point theory. Journal of Differential Equations 2005,218(1):15-35. 10.1016/j.jde.2005.08.007MATHMathSciNetView ArticleGoogle Scholar
- Llibre J, Tarţa A-A: Periodic solutions of delay equations with three delays via bi-Hamiltonian systems. Nonlinear Analysis: Theory, Methods & Applications 2006,64(11):2433-2441. 10.1016/j.na.2005.08.023MATHMathSciNetView ArticleGoogle Scholar
- Jekel S, Johnston C: A Hamiltonian with periodic orbits having several delays. Journal of Differential Equations 2006,222(2):425-438. 10.1016/j.jde.2005.08.013MATHMathSciNetView ArticleGoogle Scholar
- Fei G: Multiple periodic solutions of differential delay equations via Hamiltonian systems. I. Nonlinear Analysis: Theory, Methods & Applications 2006,65(1):25-39. 10.1016/j.na.2005.06.011MATHMathSciNetView ArticleGoogle Scholar
- Fei G: Multiple periodic solutions of differential delay equations via Hamiltonian systems. II. Nonlinear Analysis: Theory, Methods & Applications 2006,65(1):40-58. 10.1016/j.na.2005.06.012MATHMathSciNetView ArticleGoogle Scholar
- Han MA: Bifurcations of periodic solutions of delay differential equations. Journal of Differential Equations 2003,189(2):396-411. 10.1016/S0022-0396(02)00106-7MATHMathSciNetView ArticleGoogle Scholar
- Dormayer P:The stability of special symmetric solutions of with small amplitudes. Nonlinear Analysis: Theory, Methods & Applications 1990,14(8):701-715. 10.1016/0362-546X(90)90045-IMATHMathSciNetView ArticleGoogle Scholar
- Benci V: On critical point theory for indefinite functionals in the presence of symmetries. Transactions of American Mathematical Society 1982,247(2):533-572.MathSciNetView ArticleGoogle Scholar
- Rabinowitz PH: Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics. Volume 65. American Mathematical Society, Providence, RI, USA; 1986.Google Scholar
- Fei G: On periodic solutions of superquadratic Hamiltonian systems. Electronic Journal of Differential Equations 2002, 8: 1-12.View ArticleGoogle Scholar
- Chang KC: Critical Point Theory and Applications. Shanghai Science & Technology Press, Beijing, China; 1986.MATHGoogle Scholar
- Long Y, Zehnder E: Morse-theory for forced oscillations of asymptotically linear Hamiltonian systems. In Stochastic Processes in Physics and Geometry. World Scientific, Singapore; 1990:528-563.Google Scholar
- Mawhin J, Willem M: Critical point theory and Hamiltonian systems. In Applied Mathematical Sciences. Volume 74. Springer, Berlin, Germany; 1989.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.